A 73 year-old female with a history of recurrent DVT’s on Warfarin, microscopic polyangiitis and ulcerative colitis status post total colectomy initially presented with altered mental status. Lab workup revealed acute renal failure for which she underwent intermittent hemodialysis. Due to a suspicion for microscopic polyangiitis relapse, the patient was started on steroids. She was maintained on IV Heparin.
On hospital day 3, the patient was found to have bilateral common femoral DVT’s and CT scan revealed a large retroperitoneal hematoma. Therefore, she underwent transjugular IVC filter placement. As the patient was making urine and her creatinine had normalized to baseline, dialysis was stopped. Steroids were continued, as was Bactrim for antibiotic prophylaxis. Opiates were given for pain control.
However, the patient’s evening labs began to show an increasing potassium, with the highest level being 6.3 mEq/L (3.5-5.0 mEq/L). She received 10 units of regular insulin on 3 separate nights for this and 15 grams of sodium polystyrene sulfonate (Kayexalate) for 6 consecutive nights. Serial ECG’s showed no changes. The potassium level improvements were incremental. On the seventh day, the patient began to complain of increasing abdominal pain. CT abdomen showed a high grade small bowel obstruction.
She was rushed to the operating room and 60 centimeters of necrotic small bowel were resected. On the twelfth hospital day, CT abdomen revealed new pneumatosis intestinalis. After a family discussion, the patient was terminally weaned. Small bowel pathology later revealed a basophilic, angulated crystal precipitate consistent with Kayexalate.
This case demonstrates several learning points concerning the evaluation and treatment of hyperkalemia. First, underlying causes must be explored. In 3 broad categories, hyperkalemia can occur secondary to hemolysis, impaired urinary potassium excretion or transcellular shifts. There can be an overlap in causes. For example, our patient had a hemolyzing retroperitoneal hematoma, had underlying CKD and was taking Bactrim prophylaxis.
Secondly, the indications for treatment include any hyperkalemia with ECG changes, serum potassium levels greater than 6.5-7.0 mEq/L, or any rapidly increasing potassium. As our patient had none of these criteria, she would have not qualified for further treatment, especially since the underlying causes had not yet been addressed.
Importantly, the use of Kayexalate is reserved for patients with all of the following criteria: life-threatening hyperkalemia, situations where dialysis is not readily available, and all other therapies have failed. Our patient did not meet all these points. Furthermore, she had specific contraindications to Kayexalate use, such as being on opiates and having a history of colectomy due to ulcerative colitis. With Kayexalate exerting its effects primarily in the large intestine, this therapy is rendered ineffective in this patient.
Hyperkalemia is a commonly encountered lab abnormality. As such, it is important to understand the various etiologies of an elevated potassium level so that they can be explored. It is also important to understand that there are specific criteria for hyperkalemia treatment so as to prevent unnecessary treatment. As our case demonstrates, one of these treatment modalities, Kayexalate, should only be used in a small subset of hyperkalemic patients because it can have devastating consequences if used improperly, i.e. fatal intestinal necrosis.